Wisconsin, 2022

Hail in Wisconsin, June 27, 2022

June 27, 2022 · NWS MPX · 1 event in 1 county or zone

Severe thunderstorms that produced up to golf ball size hail near Grantsburg, Wisconsin, north of Polk County, weakened as it moved over northern Polk County. However, these storms managed to produce nickel size hail near McKinley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Severe thunderstorms that produced up to golf ball size hail near Grantsburg, Wisconsin, north of Polk County, weakened as it moved over northern Polk County. However, these storms managed to produce nickel size hail near McKinley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 27, 2:07 PM CST, 4 hours 2 minutes earlier.

Area forecast discussion, Jun 27, 2:07 PM CST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
307 PM CDT Mon Jun 27 2022

.DISCUSSION...(This evening through Monday)
Issued at 241 PM CDT Mon Jun 27 2022

KEY MESSAGES: (optional)

- Marginal Risk of severe thunderstorms for western Wisconsin Tuesday
  afternoon

- Marginal Risk of severe thunderstorms for west-central Minnesota
  Wednesday night.

TODAY & TONIGHT:
A healthy cumulus field has developed this afternoon, with a few
hundred J/kg of CAPE across north-central MN resulting in a few
isolated showers and thunderstorms. The thunder threat this afternoon
will remain constrained to the Mille Lacs area & north of the US-8
corridor in west-central Wisconsin. Otherwise, a few sprinkles are
possible with any of the deeper clouds this afternoon. More
widespread showers and thunderstorms do appear possible overnight
into Thursday morning, as a weak area of vorticity passes overhead &
an increasing low-level jet provides some low-level forcing. This
precipitation should remain fairly sparse in coverage, so only
expecting precipitation amounts around a tenth of an inch.

TUESDAY:
A cold front will move through the region during the day on Tuesday,
with isolated thunderstorms expected to develop along the front
during the late afternoon and evening. The timing of the front means
these thunderstorms should mainly be constrained to west- central
Wisconsin and far-southeastern Minnesota. The thunderstorms Tuesday
have the potential to become more organized thantoday's, as
instability will be a bit higher with MLCAPE values around 1000 J/kg
and shear along the front increases to around 30 kts. Most of west-
central Wisconsin remains in a Marginal Risk for severe weather as
the strongest storms could produce isolated large hail and brief
damaging wind gusts. Otherwise, temperatures will be a few degrees
warmer with highs in the mid 80s across western Minnesota and upper
70s across western Wisconsin.

WEDNESDAY:
Warm temperatures return Wednesday behind a warm front, as highs
reach the mid 90s across western Minnesota and mid to upper 80s
elsewhere. ANother chance for thunderstorms comes thursday night as a
weak surface low tracks along the US/Canada border and drags a weak
boundary through the region. Instability values will be much higher
Wednesday owing to the warm temepratures, but capping during the
afternoon will limit any thunderstorm develop until later Wednesday
night across the Dakotas. If thunderstorms do develop, they will
likely form some form of convective complex along the front, and
could move into western and central Minnesota late Wednesday night.
Portions of west- central Minnesota remain under a Marginal Risk for
severe weather Wednesday night, with damaging wind gusts the possible
threat.

THURSDAY-THE WEEKEND:
temperatures remain warm and muggy on Thursday, but return to more
seasonable values through the weekend with broad high pressure
generally over the region. There is a chance of thunderstorms
Thursday depending on the timing of the front, but a quicker frontal
passage could keep Thursday mostly dry. Otherwise, mostly dry
conditions are expected until Sunday, when general summertime
thunderstorm chances return.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 100 PM CDT Mon Jun 27 2022

VFR through tonight with FEW/SCT high-based cumulus this afternoon.
Scattered rain showers are possible overnight into tomorrow morning,
with the greatest chance for light rain setting up from central
Minnesota into west-central Wisconsin. Included a PROB30 mention for
now at most terminals, but a TEMPO or prevailing group continues to
trend towards showers being more likely.A few rumbles of thunder can
not be ruled out as well, especially across western MN. WInds will be
westerly around 10 kts through this evening, with speeds diminishing
after sunset. Winds briefly become more southerly overnight,with a
wnd shift to northwesterly expected by the end of the period.

KMSP...The best chance for a few showers, and perhaps a
thunderstorm, will be between 5-9 AM tomorrow morning.

/OUTLOOK FOR KMSP/
Wed...VFR. Wind S 10-15G25 kts.
Thu...Chc -TSRA/MVFR. Wind SW bcmg NW 10-15G25 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...ETA
AVIATION...ETA
Hazardous weather outlook, Jun 27, 2:09 PM CST, 4 hours before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
309 PM CDT Mon Jun 27 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
282015-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
309 PM CDT Mon Jun 27 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated to scattered thunderstorms are possible in eastern
Minnesota through western Wisconsin on Tuesday. A few of these
thunderstorms may be severe, with the main hazards being large
hail and damaging winds.

Thunderstorms are possible Wednesday night, with a Marginal Risk
of severe thunderstorms across west-central Minnesota. Damaging
wind gusts would be the most likely hazard.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jun 27, 5:45 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
645 PM CDT Mon Jun 27 2022

WIZ014-280030-
Polk WI-
645 PM CDT Mon Jun 27 2022

...A strong thunderstorm will impact portions of northeastern Polk
County through 730 PM CDT...

At 645 PM CDT, Doppler radar was tracking a strong thunderstorm near
Luck, or 27 miles southwest of Spooner, moving southeast at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of northeastern Polk
County, including the following locations... Mckinley and Straight
Lake Wilderness State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4562 9215 4543 9215 4561 9247 4566 9238
      4568 9232
TIME...MOT...LOC 2345Z 304DEG 18KT 4560 9236

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

MPG

The radar

The Minneapolis radar (KMPX), 135 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Polk

When
June 27, 6:09 PM CST
Where
Polk County, McKinley
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.570, -92.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031191.